Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Wilmington, NC

June 15, 2001Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 2001, 6:19 PM EDT for Columbus County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2001, 6:19 PM EDT (22:19 UTC)
Expired
Jun 15, 2001, 7:15 PM EDT
In force
56 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:25 PM EDTHail 1.75Cherry Grove, NCLaw enforcement reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 152221
SVRILM

NCC047-152315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
619 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER        
  CHERRY GROVE...OR ABOUT 10 MILES NORTHWEST OF TABOR CITY...MOVING  
  EAST SOUTHEAST AT 15 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHADBOURN AT 625 PM EDT
   SIDNEY AT 655 PM EDT
   IRON HILL AT 705 PM EDT
   NAKINA AT 715 PM EDT

ADDITIONAL THUNDERSTORMS IN COLUMBUS COUNTY ALSO HAVE THE POTENTIAL 
TO DEVELOP INTO SEVERE ONES. REPORT SEVERE WEATHER TO THE NEAREST 
LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC.

.END

$$

TM/DCH/DL

LAT...LON 3436 7898 3429 7904 3396 7868 3427 7847
          3433 7872

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:50 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 2:50 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
250 PM EDT FRI JUN 15 2001

LOW IS SLOWLY PULLING AWAY AND WRAPAROUND IS HAVING A HARD TIME
MAKING ANY PROGRESS INTO THE AREA THIS AFTN. WILL DROP FFA THIS
PACKAGE. WILL CARRY A SLIGHT CHANCE POP TO GIVE ANY SCATTERED AFTN
SHOWERS OR TSTMS THAT DO DEVELOP A CHANCE TO DIE THIS EVENING...
HOWEVER S/WV RIDGING AND SUBSIDENCE BEHIND THE UPPER LOW SHOULD MAKE
FOR A QUIET NIGHT. WEAK S/WV RIDGING ERODES AND RESIDUAL MOISTURE
ALONG WITH MAX TEMPS REACHING NEAR 90 WILL RESULT IN MODERATE
INSTABILITY SAT AFTN. MESOETA PAINTS -5 LI'S AND CAPES > 2000 J/KG
SO WILL KEEP CHANCE POPS.

FRONT MOVES OFF THE COAST SAT NIGHT WITH DRY AIR PUSHING ACROSS THE
CWA ON SUN. WILL KEEP A CHANCE POP SAT NIGHT BUT SUN WELL INTO NEXT
WEEK LOOKS DRY AND WARM UNDER FLAT H5 RIDGE.

CWF: LOW FINALLY DEPARTING AND WINDS/SEAS WILL REMAIN BELOW SCA
CONDITIONS WITH OFFSHORE TR0AJECTORY.

FCSTID = 33
ILM   72  90  70  86 /  20  30  30  10
LBT   69  90  67  87 /  20  30  30  10
FLO   70  91  68  88 /  20  30  30  10
MYR   71  89  70  85 /  20  30  30  10

.ILM...
NC...NONE.
SC...NONE.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.